Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 254, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 8, 1997, 5:35 PM CDT for Custer County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 8, 1997, 5:35 PM CDT (22:35 UTC)
- Expired
- Oct 8, 1997, 6:05 PM CDT
- In force
- 30 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 5:45 PM CDT | Hail 0.75 | Sargent, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 082236 RRA SVRLBF NEC041-082305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 535 PM CDT WED OCT 8 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 605 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEBRASKA ...EASTERN CUSTER COUNTY AT 532 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 19 MILES NORTHEAST OF BROKEN BOW OR 6 MILES WEST NORTHWEST OF COMSTOCK MOVING EAST AT 40 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... COMSTOCK BY 540 PM CDT THIS REPLACES THE WARNING ISSUED PREVIOUSLY FOR THE REST OF CUSTER COUNTY. THIS SEVERE THUNDERSTORM HAS PRODUCED DAMAGING WIND IN EXCESS OF 65 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SPRINGER/MICHELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:08 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Oct 8, 3:08 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 308 PM CDT WED OCT 8 1997 FORECAST PROBLEM...POPS AND TEMPERATURES. KLNX RADAR SHOWING FRONT FROM ANW-LBF-IML. SCATTERED THUNDERSTORM WERE AHEAD OF FRONT IN A LINE FROM WESTERN CUSTER TO WESTERN BROWN COUNTY. AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WAS OVER THE NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA. WATER VAPOR IMAGERY SHOWING SPEED MAX MOVING NORTH INTO CENTRAL NEBRASKA. 18Z SURFACE ANALYSIS SHOWING DRYLINE BEHIND FRONT. UPPER SYSTEM MOVES THROUGH WITH RIDGING TOMORROW AND SOUTHWEST FLOW AHEAD OF TROUGH IN THE NORTHWEST BY 48 HOURS. SURFACE LOW WILL MOVE NORTH INTO CANADA WITH SURFACE HIGH OVER ROCKIES ON THURSDAY. HIGH WILL SHIFT EAST WITH SOUTHERLY WINDS AND WARMER TEMPS ON FRIDAY. THUNDERSTORMS WILL CONTINUE AHEAD OF FRONT THIS EVENING OVER CENTRAL AND EASTERN NEBRASKA WITH EVENING SHOWERS AND ISOLATED THUNDERSTORMS BEHIND. FOLLOWED NGM MOS GUIDANCE FOR TEMPERATURES. LBF UB 037/072 045/077 043 300 OGA UB 036/072 045/075 044 300 IML UB 037/075 045/078 044 200 VTN UB 041/073 046/076 046 300 ONL UB 042/070 047/077 046 300 FS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:47 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 48 min |
| Oct 8, 4:02 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 33 min |
| Oct 8, 4:24 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Oct 8, 4:27 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 48 min |
| Oct 8, 4:37 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 48 min |
| Oct 8, 4:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 48 min |
| Oct 8, 5:40 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.